Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Paducah, KY

February 23, 2019Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Feb 23, 2019, 6:23 PM CST for Todd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 6:23 PM CST (00:23 UTC)
Expired
Feb 23, 2019, 9:15 PM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Todd County, KY

The radar

The Ft Campbell radar (KHPX), 16 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
944 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS53 KPAH 240023
FFWPAH
KYC219-240315-
/O.NEW.KPAH.FF.W.0007.190224T0023Z-190224T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
623 PM CST SAT FEB 23 2019

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Todd County in south central Kentucky...

* Until 915 PM CST.

* At 618 PM CST, emergency management reported that high water is 
  threatening a church and a couple of homes in Elkton, and several 
  state and county roads throughout the county are water covered in 
  places. Moderate to heavy rainfall will continue for another hour 
  or two, so flash flooding will continue and may worsen in some 
  locations.

* Some locations that will experience flooding include...
  Elkton, Guthrie, Trenton, Justice, Allensville, Allegre and Clifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3675 8706 3664 8706 3664 8733 3703 8725
      3705 8706 3676 8705

$$

DRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 5:50 PM CST, 33 minutes earlier.

Area forecast discussion, Feb 23, 5:50 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 PM CST Sat Feb 23 2019

.UPDATE...
Issued at 550 PM CST Sat Feb 23 2019

The AVIATION section has been updated for the 00Z TAF issuance.

UPDATE Issued at 349 PM CST Sat Feb 23 2019

Cancelled a portion of the Flash Flood Watch, northwest of a
Murray to Greenville KY line.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 257 PM CST Sat Feb 23 2019

A very strong storm system lifting northeast into the
Midwest and Great Lakes region tonight will drag a cold front
through the region. Most of the precip wit the system should lie
along a pre-frontal trof ahead of the cold front, so only far
eastern counties will see any shower chances linger into the
evening. Bigger story will lie with the strong and gusty southwest
to westerly winds behind the front. Will continue wind advisory
over about the north half of the forecast region, where gusts
could exceed 40 mph...especially after midnight.

Looking for a breezy but sunny day on Sunday as surface high
pressure drops southeast into the northern Plains and Midwest.
The good news for many is that this high pressure system will
bring us an extended period of dry weather right into mid week,
with seasonably cool conditions.

.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CST Sat Feb 23 2019

Another cold front will take aim on the forecast area Wednesday.
However, this front looks to be moisture starved with only weak
low level moisture return and very little mid/upper level support.
In fact, H50 flow should be nearly zonal at that time. Another
seasonably chilly high pressure system will move southeast into
the Midwest and Great lakes regions Thursday and Friday. Though
pesky ripples of energy aloft could create some very light rain or
wintry precip during that time, at this time it is looking as
though impacts would be minimal to nil.

Yet another in a series of cold front is expected to push
southeast through the region Friday. Once again, not looking for a
great deal of moisture or lift with the front, so will keep precip
chances pretty low at this time. However, a much stronger
surface high is expected to push southeast into the Plains as we
head into the weekend, bringing another shot of cold Canadian air
with it.

In a nutshell, no Spring conditions yet in sight. Should be an
extended period featuring multiple shots of Canadian air.

&&

.AVIATION...
Issued at 550 PM CST Sat Feb 23 2019

It appears that IFR ceilings will be pushed north of KMVN and KEVV
to begin the period, leaving only a chance of a few hours of MVFR
ceilings moving northeast across most sites later this evening.
Showers will impact KOWB for the next hour or so, but a period or
two of MVFR visibility is the main impact.

Another band of lower clouds, likely MVFR in the north and northeast,
but possibly VFR in the southwest, will push eastward through the
region in the 08Z-14Z time frame. Clear skies are then expected
for the remainder of the day. Winds will veer through the evening
to southwest throughout the region with gusts 20-30kts possible.
Overnight and through the day, west northwest winds will gust over
30kts in most places with 35-40kts possible across the north.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from midnight tonight to noon CST Sunday for
     ILZ075>078-080>087.

MO...Wind Advisory from midnight tonight to noon CST Sunday for
     MOZ076.

IN...Wind Advisory from midnight tonight to noon CST Sunday for
     INZ081-082-085>088.

KY...Wind Advisory from midnight tonight to noon CST Sunday for
     KYZ014-018>020.

     Flash Flood Watch until midnight CST tonight for KYZ009-012-017-
     021-022.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...GM
AVIATION...DRS
Hazardous weather outlook, Feb 23, 4:14 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
414 PM CST Sat Feb 23 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-242215-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
414 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Locally heavy rainfall is expected early tonight over the southern
Pennyrile region of western Kentucky, where a flash flood watch
remains in effect until midnight. Please refer to the flash flood
watch product for more information.

A Wind Advisory has been posted for after midnight tonight, along
and north of a Perryville Missouri to Calhoun Kentucky line.
Please refer to the latest Wind Advisory product for details.

Minor to major flooding continues on most area rivers, and areal
flooding from recent heavy rains continues in some locations.
Refer to their respective Flood Warnings and statements for
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Wind Advisory will remain in effect until Noon on Sunday,
along and north of a Perryville Missouri to Calhoun Kentucky
line. Please refer to the latest Wind Advisory product for
details.

Minor to major flooding continues on most area rivers, and areal
flooding from recent heavy rains continues in some locations.
Refer to their respective Flood Warnings and statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 23, 3:34 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
334 PM CST SAT FEB 23 2019

KYZ017-022-232200-
Todd KY-Christian KY-
334 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN AND TODD COUNTIES UNTIL
400 PM CST...

At 333 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from northwest Todd County to just south of
Clarksville. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3664 8706 3664 8769 3696 8766 3700 8773
      3703 8771 3715 8768 3710 8752 3713 8749
      3713 8737 3716 8735 3715 8733 3711 8731
      3711 8728 3705 8726 3707 8725 3706 8724
      3704 8725 3704 8712 3706 8706
TIME...MOT...LOC 2133Z 273DEG 33KT 3702 8719 3640 8741

York
Local storm report, Feb 23, 3:42 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     FLASH FLOOD      3 SSW CADIZ             36.83N 87.85W
02/23/2019                   TRIGG              KY   BROADCAST MEDIA

            WATER OVER PORTIONS OF OLD DOVER ROAD IN
            TRIGG COUNTY.

&&

DWS
Local storm report, Feb 23, 4:02 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 NW ROCKCASTLE         36.92N 88.01W
02/23/2019  M1.80 INCH       LYON               KY   TRAINED SPOTTER

&&
Local storm report, Feb 23, 4:08 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      5 NNW HAMLIN            36.66N 88.11W
02/23/2019                   CALLOWAY           KY   EMERGENCY MNGR

            ONE HOME WAS EVACUATED DUE TO FLOOD WATER ON
            ROWLETT TRAIL.

&&
Local storm report, Feb 23, 4:11 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      2 NNW MURRAY            36.63N 88.32W
02/23/2019                   CALLOWAY           KY   PUBLIC

            WATER RESCUE DUE TO VEHICLE STALLED IN FLOOD
            WATER NORTH OF MURRAY STATE UNIVERSITY ON N.
            16TH STREET.

&&
Local storm report, Feb 23, 4:37 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       1 W MURRAY              36.61N 88.33W
02/23/2019  M2.56 INCH       CALLOWAY           KY   MESONET

            2.56 INCHES FELL BETWEEN 1230 PM AND 420 PM

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:30 PM CSTAreal Flood WarningPAHHopkins3 hr
Feb 23, 6:45 PM CSTAreal Flood WarningPAHCalloway3 hr
Feb 23, 6:53 PM CSTRiver Flood WarningPAHChristian, Trigg3 hr
Feb 23, 9:18 PM CSTAreal Flood WarningPAHTodd11 hr
Feb 23, 9:27 PM CSTAreal Flood WarningPAHHopkins11 hr
Feb 23, 11:48 PM CSTRiver Flood WarningPAHChristian, Trigg3 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.